Save your time - order a paper!
Get your paper written from scratch within the tight deadline. Our service is a reliable solution to all your troubles. Place an order on any task and we will take care of it. You won’t have to worry about the quality and deadlinesOrder Paper Now
A 64-year-old man with a number of health issues comes to the hospital because he is having trouble
breathing. The care team helps resolve the issue, but forgets a standard treatment that causes
unnecessary harm to the patient. A subsequent medication error makes the situation worse, leading a
stay that is much longer than anticipated.
Related IHI Open School Online Courses
PS 101: Fundamentals of Patient Safety
PS 102: Human Factors and Safety
PS 105: Communicating with Patients after Adverse Events
Care coordination and transitions, engage patients and families in care, handoffs, leadership, reliable
processes, communication, teamwork, adverse event, medication safety.
Mr. Stanley Londborg is a 64-year-old man with a long-standing history of a seizure disorder. He also
has hypertension (high blood pressure) and chronic obstructive pulmonary disease (COPD). He is no
stranger to the hospital because of his health issues. At home, he takes a number of medications,
including three for his COPD and three — levetiracetam, lamotrigine, and valproate sodium — to help
control his seizures.
Mr. Londborg came to the emergency department (ED) last week because he was wheezing and
having trouble breathing. The physician in the ED conducted a physical examination that yielded
signs of an acute worsening of his COPD, which is known as COPD exacerbation. (In many cases,
COPD exacerbation is the result of a relatively mild respiratory tract infection, but could be due to
something more serious, such as pneumonia.)
The physician in the ED ordered a chest x-ray, which did not show any signs of pneumonia. He
admitted Mr. Londborg to the hospital for treatment of acute COPD exacerbation, resulting from a
relatively mild respiratory tract infection. Before
leaving the ED, Mr. Londborg also underwent
routine blood work, which showed an elevation in
his creatinine, a sign that his kidneys were being
forced to work harder due to his infection.
On the medical floor, the care team treated Mr.
Londborg with oral steroids and inhaled
bronchodilators (standard medical therapy for his
condition), which resulted in a gradual improvement
in his respiratory symptoms. Nurses also gave him
IV fluids for the issue with his kidneys, which slowly
Mr. Londborg was steadily improving, so it seemed this visit to the hospital would be one of his
But on his third morning in the hospital, Mr. Londborg complained to the intern (a first-year
resident) on the care team about acute pain in his left leg. This symptom, potentially indicating deep
venous thrombosis (a blood clot in his leg commonly known as DVT), prompted the team to order an
ultrasound of Mr. Londborg’s lower extremities. (A primary concern with DVT is that blood clots in
the legs may dislodge and travel to the lungs, causing a pulmonary embolism, which could be deadly.)
The resident on the care team (who oversees the intern) then checked Mr. Londborg’s medication
orders and was surprised to see that the admitting doctor had not ordered prophylaxis for DVT (i.e.,
blood thinners, such as heparin or enoxaparin). The resident was surprised because patients admitted
to the hospital typically receive this treatment to prevent blood clots from forming while they lie in
their hospital beds. Further, nothing about Mr. Londborg’s medical record suggested he shouldn’t
have received this treatment as an important precautionary measure.
Let’s pause to consider and discuss a couple questions about the case before we continue…
1. The patient did not receive standard treatment to prevent the formation of a
DVT. What are some possible reasons why this error occurred?
2. Can you suggest system process improvements that might reduce the likelihood
of similar errors in the future?
Now let’s continue with the story …
The ultrasound, unfortunately, confirmed the presence of a blood clot in Mr. Londborg’s left calf. Due
to his impaired kidney function, treatment for the blood clot required him to remain in the hospital
on IV medication.
Mr. Londborg’s stay was going to be longer than expected.
At 10 PM on his eighth day in the hospital, a member of the environmental
services (also known as housekeeping) staff found Mr. Londborg on the
floor of his room. She immediately alerted the nurses on the ward. The
nurses noted seizure activity and called the overnight medical team to Mr.
Londborg’s bedside. The team responded quickly and gave him intravenous
medication that stopped his seizure.
Because no one witnessed his fall and seizure, Mr. Londborg underwent an
emergent CT scan of his head to check for any sign of bleeding. After his
mental status improved (it is common for patients to be confused for a time after a seizure), he
complained of pain in his left shoulder and elbow, but x-rays of these joints showed no evidence of a
traumatic fracture from his fall.
After ensuring that Mr. Londborg was stable, the overnight care team reviewed the chart and the
medication history to try to determine the cause of Mr. Londborg’s sudden seizure. They found that
one of his seizure medications, levetiracetam, had not been given earlier in the day when it should
have been. There was a notation in the medication administration record from the daytime nurse
indicating that the ordered dose was not available in the automatic medication dispensing system on
the floor earlier in the day.
Further discussions the following day with the daily care team of doctors and nurses revealed that the
nurses didn’t notify the physicians or the pharmacy that the essential medication was not
administered. The medication system didn’t include an automatic alert, either.
Fortunately, the overnight physicians restarted Mr. Londborg on his medication, and he suffered no
apparent permanent harm. Mr. Londborg was discharged after 10 days in the hospital. Most
hospitalizations for COPD are far shorter. In fact, many last only a couple days.
1. Unfortunately, Mr. Londborg suffered a seizure, a complication that could likely
have been avoided if he had received all of the ordered anti-seizure medications.
Identify at least two specific errors that contributed to this mistake.
2. Based on the types of errors you just identified, can you identify systems
issues/failures that affected Mr. Londborg’s hospitalization?
3. Identify at least one thing that went well during Mr. Londborg’s visit to the hospital.
4. Pretend you are the nurse manager on the ward where this adverse event occurred.
(In most hospitals, the nurse manager is responsible for daily operations on a given
floor or “unit,” including the nurses and others who work there.) How would you
run a meeting to debrief team members in the days after Mr. Londborg’s seizure?